New Mexico, 2018

Hail in New Mexico, September 1, 2018

September 1, 2018 · NWS EPZ · 1 event in 1 county or zone

A broad upper trough was located over the western United States which helped to fire storms over the higher elevations of Grant County. One storm got strong enough to produce dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A broad upper trough was located over the western United States which helped to fire storms over the higher elevations of Grant County. One storm got strong enough to produce dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 1, 2:14 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 1, 2:14 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
314 PM MDT Sat Sep 1 2018

.SYNOPSIS...
Monsoon moisture will fuel scattered thunderstorms this evening
through at least the middle part of the coming week. A few storms
may be capable of producing 1 to 2 inches of rain in a very short
amount of time, which could lead to flooding of low water
crossing and other flood prone areas. Our high temperatures Sunday
through the middle of the coming week will run a couple of degrees
below average.

&&

.DISCUSSION...
An upper level trough has moved into the border region and
currently sits just to our west over Arizona. Occasional short
wave troughs embedded in the flow of the main trough have been
(and will continue) to rotate around the main trough and across
our area tonight and Sunday. The little troughs, combined with our
monsoon moisture that has returned, are helping to fuel isolated
to scattered thunderstorms today. Since the upper level trough
will not be in much of a hurry to move off, we will continue to
see a threat for thunderstorms tonight through Monday. With our
above average moisture in place to help fuel efficient
thunderstorms, we could see some isolated flooding of low water
crossings and other flood prone areas today through Monday. On
Tuesday the upper level trough will drift a little closer to our
area and that will help move some of our moisture to the east of
the region. So for Tuesday and Wednesday we will see somewhat
lower rain chances, especially out west. But on Thursday an east
push at the surface will help increase our moisture again so we
will be back to seeing scattered afternoon and evening
thunderstorm to finish out the work week. Both of the extended GFS
and ECMWF indicate that an upper level ridge will nose its way
back into the southwest U.S. and that will start a drying trend
for us for next weekend.

Taking a quick look at our upcoming temperatures. Today's highs
will be near seasonal averages, but after today with our
increased moisture and rain chances we will see our high
temperatures run a few degrees below average. As the east push
comes in on Thursday we may see our high temperatures dip to
around five degrees below average. If the upper level ridge
returns for next weekend, we will see our afternoon high
temperatures creep back up toward average for Saturday and Sunday.

&&

.AVIATION...Valid 02/00Z-03/00Z...
P6SM SCT-BKN060-080 BKN-OVC150-200 through 15Z. Scattered  1-3SM
TSRAGS BKN030-050 expected across area through 06Z with isolated
storms possible through the remainder of the night. Additional
storm development expected after 18Z, especially over mountain
areas. Winds generally westerly at 5-15KTS except near storms.

&&

.FIRE WEATHER...
Better moisture has returned to the region and an upper trough
moving in from the west will linger across the region through much
of the upcoming week.  This trough will keep a daily chance for
showers and thunderstorms going with some locally heavy rain
possible with the strongest storms which could lead to some flooding
issues. There will be some drier air moving into western zones for
Tuesday and Wednesday but then the moisture will return again.
Relative humidities will be much higher(mainly 25%+) than recent
days as temperatures will also accompany this increasing moisture
and drop to near or slightly below normal. Winds will continue to
remain fairly light through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  88  68  88 /  30  20  30  20
Sierra Blanca           65  84  64  82 /  30  20  50  30
Las Cruces              63  86  63  86 /  40  20  30  20
Alamogordo              63  85  61  86 /  40  50  40  10
Cloudcroft              48  66  47  65 /  50  50  50  40
Truth or Consequences   62  84  61  85 /  40  30  30  20
Silver City             58  80  58  79 /  30  30  40  20
Deming                  63  85  61  87 /  30  20  30  10
Lordsburg               62  84  61  85 /  30  30  40  10
West El Paso Metro      68  86  66  87 /  30  20  30  20
Dell City               66  88  66  87 /  40  50  50  30
Fort Hancock            68  88  68  87 /  30  20  40  20
Loma Linda              64  84  64  83 /  30  20  30  20
Fabens                  67  87  66  87 /  30  20  30  20
Santa Teresa            66  86  65  87 /  30  20  30  20
White Sands HQ          65  86  63  87 /  40  20  30  20
Jornada Range           62  87  61  87 /  40  20  40  20
Hatch                   62  88  62  87 /  40  20  30  20
Columbus                65  86  63  87 /  30  20  30  20
Orogrande               66  86  64  86 /  40  30  30  20
Mayhill                 55  73  52  73 /  60  40  50  40
Mescalero               56  75  53  73 /  40  40  40  40
Timberon                55  75  53  72 /  50  40  50  40
Winston                 56  78  53  77 /  40  50  40  40
Hillsboro               60  82  59  83 /  40  50  40  30
Spaceport               60  85  60  85 /  40  30  40  20
Lake Roberts            54  79  53  77 /  40  40  40  40
Hurley                  58  81  58  81 /  30  40  40  20
Cliff                   55  83  56  83 /  30  30  40  20
Mule Creek              57  81  58  80 /  30  30  40  20
Faywood                 60  81  60  82 /  40  40  40  20
Animas                  63  83  61  84 /  30  30  40  20
Hachita                 62  84  60  85 /  30  30  40  20
Antelope Wells          60  81  59  82 /  30  40  40  30
Cloverdale              59  79  59  79 /  30  30  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Sep 1, 10:45 AM MST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1145 AM MDT Sat Sep 1 2018

NMZ401>417-TXZ418>424-021745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1145 AM MDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will continue/redevelop this afternoon and
evening. A few storms will be capable of producing strong outflow
winds to 60 mph and produce rain fall totals of 1 to 2 inches of
rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Our threat for thunderstorms and heavy rain will continue for most
of the coming week. A few storms will be able to produce excessive
rain leading to isolated flash flooding of low water crossings and
flood prone areas.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather to our office via
the 800 spotter number or via Twitter using our office username
@NWSElPaso

In the hours before

Special weather statement, Sep 1, 1:47 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
247 PM MDT SAT SEP 1 2018

NMZ405-406-012130-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
247 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HIDALGO COUNTY
UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antelope Wells, moving northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Antelope Wells, Alamo Hueco and Playas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3157 10842 3133 10826 3133 10859 3134 10861
      3141 10866
TIME...MOT...LOC 2046Z 241DEG 7KT 3137 10854

FAUSETT
Special weather statement, Sep 1, 3:07 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
407 PM MDT SAT SEP 1 2018

NMZ403-407-408-012245-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-
407 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND NORTH
CENTRAL LUNA COUNTIES UNTIL 445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Faywood, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cookes Peak and Macho Springs Wind Farm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3238 10793 3256 10793 3260 10751 3234 10752
TIME...MOT...LOC 2207Z 269DEG 14KT 3248 10784

FAUSETT
Special weather statement, Sep 1, 3:12 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
412 PM MDT SAT SEP 1 2018

NMZ402-408-012300-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-
412 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Beaverhead, or 11 miles southwest of Poverty Creek,
moving east at 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Poverty Creek, Chloride and Portions of the Aldo Leopold Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3348 10766 3326 10766 3330 10800 3348 10800
TIME...MOT...LOC 2212Z 269DEG 14KT 3340 10799

FAUSETT
Special weather statement, Sep 1, 4:06 PM MST, 54 minutes before
Special Weather Statement
National Weather Service El Paso TX
506 PM MDT SAT SEP 1 2018

NMZ402-408-409-020000-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
506 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT AND NORTHWESTERN
SIERRA COUNTIES UNTIL 600 PM MDT...

At 505 PM MDT, Doppler radar was tracking strong thunderstorms over
the area, moving east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Elephant Butte Lake, Rock House, North Monticello Point, Las
Placitas, Engle, South Monticello Campground, Monticello, Lost
Canyon, City of Elephant Butte, San Miguel, Winston, Chloride,
Poverty Creek, Alamosa Canyon, Chise, Rock Canyon, Hot Springs
Landing, Lakeshore Highlands, Cuchillo and Portions of the Aldo
Leopold Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3348 10696 3316 10695 3316 10800 3348 10800
TIME...MOT...LOC 2305Z 142DEG 156KT 3267 10756

ROGASH
Special weather statement, Sep 1, 4:55 PM MST, 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
555 PM MDT SAT SEP 1 2018

NMZ402-408-409-020100-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
555 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN SIERRA COUNTIES UNTIL 700 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorms
over the area moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
North Monticello Point, South Monticello Campground, Lower Palomas
Canyon, San Miguel, Winston, Chloride, Palomas, Hot Springs Landing,
Williamsburg, Lakeshore Highlands, Cuchillo, Elephant Butte Lake,
Portions of the Aldo Leopold Wilderness, Upper Palomas Canyon, Truth
or Consequences, Lost Canyon, City of Elephant Butte, Ash Canyon,
Hermosa and Alamosa Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3334 10712 3299 10713 3298 10797 3336 10798
TIME...MOT...LOC 2354Z 142DEG 49KT 3317 10763

ROGASH
Special weather statement, Sep 1, 4:59 PM MST, 1 minute before
Special Weather Statement
National Weather Service El Paso TX
559 PM MDT SAT SEP 1 2018

TXZ421-422-020045-
Southern Hudspeth Highlands TX-Salt Basin TX-
559 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUDSPETH COUNTY
UNTIL 645 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Salt Flat, or 22 miles northeast of Sierra Blanca,
moving north at 15 mph.

Pea size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Hudspeth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in El Paso.

&&

LAT...LON 3132 10503 3138 10523 3173 10515 3166 10491
      3153 10491
TIME...MOT...LOC 2359Z 199DEG 14KT 3143 10511

FAUSETT

The radar

The El Paso radar (KEPZ), 214 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
September 1, 5:00 PM MST
Where
Grant County, 1.88 mi NE of Gila
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.992, -108.551

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786111.